Parkinson's Disease Tulip


advertisement
Reply
 
Thread Tools Display Modes
Old 07-19-2017, 12:34 AM #1
bubblyshar bubblyshar is offline
Junior Member
 
Join Date: Oct 2009
Posts: 95
10 yr Member
bubblyshar bubblyshar is offline
Junior Member
 
Join Date: Oct 2009
Posts: 95
10 yr Member
Default Dyskinesia

Hi all,

My Dad was diagnosed with PD 8 years ago and taking medication for the last 3. He takes levodopa /carbidopa 100/25- 2 tablets - 4 x a day. He recently started bobbing his head (moreso later in the day). The Neurologist says this is dyskinesia but he is getting benefit from the drug so it is worth keeping the dosage. I am wondering if there is anything that you all find helpful with dyskinesia?

Any advice would be helpful.

Thanks!
bubblyshar is offline   Reply With QuoteReply With Quote

advertisement
Old 07-19-2017, 12:59 AM #2
Jomar's Avatar
Jomar Jomar is offline
Co-Administrator
Community Support Team
 
Join Date: Aug 2006
Location: USA
Posts: 27,292
15 yr Member
Jomar Jomar is offline
Co-Administrator
Community Support Team
Jomar's Avatar
 
Join Date: Aug 2006
Location: USA
Posts: 27,292
My Mood: Dyskinesia
15 yr Member
Default

Some information -
Parkinson’s Treatment Tips for Dyskinesia >> Center for Movement Disorders and Neurorestoration >> College of Medicine >> University of Florida

Also a site search will bring up past mentions of Dyskinesia
https://www.neurotalk.org/search.php
__________________
NT helpful FAQs -
.

NT Search -
.

These forums are for mutual support and information sharing only. The forums are not a substitute for medical advice, diagnosis or treatment provided by a qualified health care provider. Always consult your doctor before trying anything you read here.
Jomar is offline   Reply With QuoteReply With Quote
Old 07-19-2017, 05:34 AM #3
johnt johnt is offline
Senior Member
 
Join Date: Apr 2009
Location: Stafford, UK
Posts: 1,058
10 yr Member
johnt johnt is offline
Senior Member
 
Join Date: Apr 2009
Location: Stafford, UK
Posts: 1,058
10 yr Member
Default

bubblyshar,

As I understand it, your dad is on 4 doses per day, each of 200mg of immediate release L/C. That's 800mg in total. He is taking no other PD meds. Is this correct? The dose timings would have been useful.

The timing of the onset of the bobbing later in the day suggests that this is likely to be levodopa induced dyskinesia. This is caused by having too much levodopa in the system. You could confirm this diagnosis if your dad went without a half dose at the dose before the onset of bobbing. You would expect the bobbing not to occur.

The underlying problem is that levodopa has a short half-life, about 90 minutes. So, levels peak and trough during the day. Some dopamine agonists have a longer half-life, but they have problems of their own, so I wouldn't introduce them at this stage. You could try extended release versions of L/C, but some people find them less reliable than immediate release.

So, if you stick with immediate release L/C, you could try lowering the L/C dose, but your dad is getting benefit from the levodopa which you don't want to lose. It may be better to keep the total daily dose as it is, but to extend the time between the first and last doses of the day and to take more, but smaller, doses. For example, four 200mg doses 3 hours apart could be replaced with an initial 200mg dose followed at 2 hourly intervals with six 100mg doses, e.g.
2..2..2..2
2.1.1.1.1.1.1

You will need to take into account mealtimes, to avoid protein competition.

I would advise not making the change all at once, but rather to move one step at a time.

I've written an app that allows you to visualize what's going on. You enter the time and size of each dose, and the program draws a graph of plasma levels of levodopa throughout the day.

Parkinson's Disease Measurement: PwP, surveys, trials, analysis

John
__________________
Born 1955. Diagnosed PD 2005.
Meds 2010-Nov 2016: Stalevo(75 mg) x 4, ropinirole xl 16 mg, rasagiline 1 mg
Current meds: Stalevo(75 mg) x 5, ropinirole xl 8 mg, rasagiline 1 mg
johnt is offline   Reply With QuoteReply With Quote
"Thanks for this!" says:
hercules957 (08-10-2017)
Old 07-19-2017, 07:00 AM #4
aftermathman aftermathman is offline
Member
 
Join Date: Sep 2006
Location: Evesham, England
Posts: 598
15 yr Member
aftermathman aftermathman is offline
Member
 
Join Date: Sep 2006
Location: Evesham, England
Posts: 598
15 yr Member
Default Good post John ...

my Neuro has been telling me for the last 13 years merry trip down the PD road that PD drugs are best used little and often rather than infrequently and a lot.

I agree with John that you should talk to your Neuro about dosage. 200 mg in a single sitting would clean me out, I take a mix of 100 mg and 75 mg 6/7 times a day.

Also my experience of Sinemet cr was negative, didn't really work for me. Stalevo (a sort of constant release drug) is very good for me. Try to get some smoothing of the dopamine hit rather than all at once which will reduce the Levadopa hit.

Again also, don't knock Dopamine Agonists. They can be used alongside Levadopa and are less likely to produce Dyskinesia. Less likely but certainly not never. I take full dose of Pramipexole and its good for me although some people (usually older PWP), cannot handle the side effects.

Also Amantadyne works great for me at reducing Dysks.

As you can see you have a lot of options open to you. Get into your Neuro and discuss options and I am sure that it will be a worthwhile discussion.

Take care,
Neil.

Last edited by aftermathman; 07-19-2017 at 07:29 AM.
aftermathman is offline   Reply With QuoteReply With Quote
Old 08-04-2017, 03:40 PM #5
KNPV KNPV is offline
Junior Member
 
Join Date: Apr 2017
Posts: 86
5 yr Member
KNPV KNPV is offline
Junior Member
 
Join Date: Apr 2017
Posts: 86
My Mood: Dyskinesia
5 yr Member
Default

I recently got a prescription for amantadine but have hesitated to try it because of the side effects. Simple question, if I try it and get bizarre side effects, will they go away as the drug wears off? Thanks!
KNPV is offline   Reply With QuoteReply With Quote
Old 08-06-2017, 04:48 PM #6
aftermathman aftermathman is offline
Member
 
Join Date: Sep 2006
Location: Evesham, England
Posts: 598
15 yr Member
aftermathman aftermathman is offline
Member
 
Join Date: Sep 2006
Location: Evesham, England
Posts: 598
15 yr Member
Default Paracetamol ....

Quote:
Originally Posted by KNPV View Post
I recently got a prescription for amantadine but have hesitated to try it because of the side effects. Simple question, if I try it and get bizarre side effects, will they go away as the drug wears off? Thanks!
KNPV, my understanding is that Amantadine is "just" another dopamine agonist, and in theory there is no reason why you should get more and/or fewer side effects than with any other agonist.

I was dx'ed at age 40 and have never had any problem with Amantadine. I can however say that it is the only thing to hit my dysks. However as is always the way in PD we all have specific versions of the disease so you might get side effects, who knows. My advice, try them, see how you are, decide whether to re use. Remember Paula_W a prolific (and brilliant) poster she took Amantadine for approx. 10 years and it was still working for her.

If you allow your fear of side effects to stop your drug usage you will miss some very fine and effective drugs.

Like my Neuro says ... Nowadays they couldn't get paracetamol through trials because of its reported side effects.

Take care,
Neil.
aftermathman is offline   Reply With QuoteReply With Quote
"Thanks for this!" says:
johnt (08-07-2017)
Old 08-06-2017, 11:13 PM #7
KNPV KNPV is offline
Junior Member
 
Join Date: Apr 2017
Posts: 86
5 yr Member
KNPV KNPV is offline
Junior Member
 
Join Date: Apr 2017
Posts: 86
My Mood: Dyskinesia
5 yr Member
Default

Thanks for your sensible reply. I will try it.
KNPV is offline   Reply With QuoteReply With Quote
"Thanks for this!" says:
soccertese (08-07-2017)
Reply

Tags
day, drug, dyskinesia, helpful, worth

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Dyskinesia rsprin2 Parkinson's Disease 3 01-03-2014 12:24 AM
Dyskinesia help toyL Parkinson's Disease 5 01-17-2012 06:56 PM
Dyskinesia EmptyNest68 Parkinson's Disease 2 03-07-2011 10:32 AM
Dyskinesia? YogaLife Parkinson's Disease 10 01-01-2011 02:48 AM
Dyskinesia reverett123 Parkinson's Disease 20 07-26-2010 11:46 AM


All times are GMT -5. The time now is 05:57 AM.

Powered by vBulletin • Copyright ©2000 - 2022, Jelsoft Enterprises Ltd.

vBulletin Optimisation provided by vB Optimise v2.7.1 (Lite) - vBulletin Mods & Addons Copyright © 2022 DragonByte Technologies Ltd.
 

NeuroTalk Forums

Helping support those with neurological and related conditions.

 

The material on this site is for informational purposes only,
and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider.


Always consult your doctor before trying anything you read here.